My husband was diagnosed with afib while in the hospital with his second ruptured hepatic aneurysm in Dec. 2007. He also had a severely ulcerated stomach from the insertion of the coils to stop the bleeding. Both of his legs were also full of clots. On 1/15/08, he had a pacemaker and an ablation. Once the stomach was healed, he began a treatment of Coumadin which has been difficult to regulate. He has to come off the Coumadin for a week before he has a throat dilatation, which occurs every 8-10 weeks as a result of scar tissue from his colonic interposition to treat his esophageal cancer and first ruptured hepatic aneurysm on 3/11/02. He also experienced afib several times, along with two pulmonary embolisms and a clot during the 3/11/02 hospital stay and was on Coumadin for 6 months. On 9/19/02, he suffered either a minor stroke or a TIA, which left him paralyzed on the left side for a little over 24 hours. He was released from the hospital and was on Aggrenox until 2/17/05. He had to go back to the hospital 11/30-12/02/08 for internal bleeding which was traced to his INR being 3.4. While in the hospital, they stopped the Coumadin and gave him plasma to raise his INR and did another endoscopy to check on the bleeding. He is fine now, but he wonders if he really needs the Coumadin since he already has a pacemaker and he has a problem with bleeding. Obviously, he has a very complicated medical history and we want to simply it as much as possible. Thank you.
There are risks and benefits to treatment with every medication. Coumadin will continue to decrease his risk for an embolic stroke and TIA by 30%. Since his risk of having an embolic event is very high, probably in the range of 6%/ year, treatment with this drug would be advocated in most patients. However, in your husband's particular case this has to be weighed against the very high risk of bleeding, which I am estimating as probably the same as the risk of TIA or stroke per year with the Afib. Having had an AVN ablation does nothing to tret the A fib, as the atrium stays in Afib, but by ablating the AVN this stops the impulses from reaching the ventricles. Hence, coumadin is still advocated. However, a new type of ablation called PVI which cures a fib in the majority of patients. He also has another indication for coumadin which is DVT and PEs, and the risk of recurrence of these is very high.
So, as stated above, the risk of prevention of a TIA/ stroke is balanced by a risk of causing bleeding. It is up to the patient to decide which risk they prefer having.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.